These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.
Question: I'm a 28 year old female (smoker) having pain in my throat for the past nine months. It feels like a lump when I yawn, not all the time, this lump feeling will pass after about 10 seconds. Most recently I've noticed a slight pain in that same region of my throat. I was told by a friend that it sounds like a pulled muscle. Does it?
Answer: It's lasted a little long for a pulled muscle, also, unless you work out or lift weights at work this would be an uncommon area. It is however a common area to have congenital cysts-check with your md.
Question: Approximately 3 weeks ago I came down with a fever of 102 and an extremely sore throat. I got a throat culture and they diagnosed it as exduative tonsilitis. They put me on Amoxicillin. I only took 2 doses and broke out in a bumpy, itchy rash from head to toe. So they took me off of it and just told me to take Benadryl for 5 days. But even though the rash on my body was gone, until about 2 days ago my palms and bottom of my feet were extremely itchy and still bumpy. Now, my palms are peeling all over. I put lotion on them every day about 5-10 times with no change. Is this just the skin repairing itself? Or should I see the doctor again?
Answer: The peeling is desquamation-probably from the original infection rather than the antibiotic, although could be the antibiotic. This is the type of reaction that one sees in "Toxic Shock Syndrome" and should be recognized by the doctor. This is important to avoid further episodes as the toxin can produce severe illness and even death in severe cases. Your throat culture is very important and it needs to be established that the bacteria has been eradicated.
Recurrent Tonsillitis [posted 11/5/98]
Question: I have had recurring tonsillitis since I was a child. I am now 30 years old and suffering from another case, my 4th this year. I am currently taking Augmentin, 250 mg. and have been doing so for three days, with no relief. My tonsils are covered with a pus-like coating and I feel a bit weary. When and under what circumstances do you recommend tonsillectomy, and is it true that if I remove the tonsils, I will be at a higher risk of acquiring Rheumatic Fever?
Answer: The risk of Rh fever will not change with whether you have tonsils or not. Recurrent infections with cryptic tonsils are usually grounds for removal. Some use 4 a year, some 6-8;but, you are pretty close. Sounds like they need to come out.
Throat Pain [posted 7/30/98]
Question: My girlfriend has a burning feeling in her throat. She says it
burns like a burn on your skin from fire. She also says
that her throat is cool like mints when she swallows
sometimes too. She is currently on Triphasil-28 and has
been on it for quite a while now so we do not believe that
is the problem. Do you have any ideas as to what the
problem could be?
Answer: Probably reflux acid. Other possibilities are a Zenker's Diverticula (a congenital "pouch" in the upper throat). Sometimes birth control pills will increase acid reflux disease. The esophagus is very poorly designed to resist acid and the "burning" can be intense. Other possibilities include referred pain. This is pain felt in the throat, but originating from the stomach, gall bladder or heart. Commonly felt in the throat.
Question: I have experienced for at least 12 months a continuous
sensation of something in my throat at or just below the
voice box. The feeling is very similar to having phlegm in
the back of one's throat except that coughing to expectorate
the phlegm produces no effect. An ENT Doctor's visual
examination of the upper throat, using a "light scope"
threaded through the nose, resulted in a diagnosis of
gastroesophogeal reflux effects that have irritated the
esophagus at the upper sphincter area. I was prescribed
Prilosec 20 mg, which I took for approximately 45 days.
While all sensations of heartburn (which I also experienced)
were eliminated, the feeling of something in my throat
persists. Because of some discomfort with Prilosec, I was
switched to Prevacid 15 mg, which I have taken for another
30 days. However, the throat sensation still persists. Is it common
that the healing process of the esophagus lining (if that is
what causes the "phlegm in throat" feeling) takes more than
8-10 weeks for relief to occur? Is it possible that the
"inflammation" is a permanent effect? Can the effect be
relieved surgically? Also, the feeling results in a desire
to continually try to swallow down the "Phlegm-like feeling"
and lately swallowing seems to cause a "clunking or hang up"
sound or feeling in the adams apple area during swallowing.
Should I just be ignoring all of this, or should additional
diagnostics be performed? Also, are the medications defeated
if a stringent acid-free diet is not adhered to?
Answer: The drugs you are taking would decrease acid, but not necessarily eliminate reflux. I'd get an
overnight test (done by a GI specialist) or add propulsid at bedtime to your regimen (a motility
drug to decrease reflux). Have you elevated the head of your bed? Four inches will do and is
often very effective. I suspect this is the problem.
Question: I have been having excessive mucus or phlegm in my throat.
This problem has been going on for 8 years and I have been to many doctors. I was taking claritin and it was working somewhat for about 6 months until it ceased working. I have to suck on candy or cough drops so I don't gag and vomit. I don't know if this is allergies or stress related.
Answer: There are several potential causes. First, is post nasal drip. This is common, but treatment is sometimes difficult depending on whether it is allergic or non-allergic. Allergic causes can be treated with nasal steroid spray, nasal cromlyn spray and anti-histamines. While Claritin does not sedate as much as relatively non-selective antihistamines, it also does not decrease secretions as much. Try getting tested for allergies and the sprays above and Benadryl 50 mg at bedtime. Non-allergic causes can respond to increased humidity at home and at work and the Benadryl. Second on the list is reflux from your stomach. This is a fairly common cause and if you're having any symptoms, especially at night, may be very helpful. Elevating the head of your bed, and taking H2 blockers like Tagamet or Zantac may be worth a try. Third, people increase their secretions as they age. There is little treatment for this. Fourth, chronic sinus infections can be the cause. Has a CT of your sinuses been performed?
Question: I am a 23 year old female who frequently has problems with my throat and tonsil area. I am a non-smoker. I often examine my throat and every so often , I am able to pull out white particles from the pores in my tonsils which have a foul-smelling odor. I am worried that this may contribute to bad breath. Formerly, I only saw these white particles when I was about to get a sore throat. I find them in my throat at all times. Could you tell me what these particles are called and how I can keep them from reappearing.
Answer: It is hard to say exactly what they are without seeing them, but it sounds like there are crypts in your tonsils which are trapping food, etc. These then either become infected or putrid with spoilage. The only answer is probably stringent cleaning of this area or surgical removal. Check with an ENT specialist.
Question: For the last six months I have had spells of tightness in my neck/throat area. My dr. has sent me for c-spine xrays, listened to my neck arteries, prescribed clonazepam, I have had an angiogram, ecg blood tests and we can't seem to get to the bottom of this. Other related symptoms are groin pain as well as pain and aches in the lower back/kidney area. My arms are also going numb and hurt doing the simplest tasks.
Answer: Possible causes are the stomach, esophagus and gall bladder. Due to the fact that the are connected to the vagal nerve they can be felt in the neck(like heart pain can) on occasion. This wouldn't explain the other pains-has a CT of the neck been done?
Back to Drug InfoNet Home Page.Back to Doctor FAQ main page.